Alert archive / Minnesota / Frost Advisories in 2022

Frost Advisory 1, NWS Twin Cities, MN

May 21, 202216 counties in Minnesota

NWS Twin Cities, MN issued this frost advisory at May 21, 2022, 2:48 PM CDT for 16 counties in Minnesota. It took effect at May 21, 2022, 11:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 21, 2022, 2:48 PM CDT (19:48 UTC)
In effect from
May 21, 2022, 11:00 PM CDT
Expired
May 22, 2022, 7:40 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS73 KMPX 211948
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Sat May 21 2022

MNZ041>043-047>049-054>057-064-065-073-074-082-091-220400-
/O.NEW.KMPX.FR.Y.0001.220522T0400Z-220522T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-
Watonwan-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar,
Granite Falls, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
248 PM CDT Sat May 21 2022

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM CDT
SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...From 11 PM this evening to 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
916 
WWUS73 KMPX 220236
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Sat May 21 2022

MNZ041>043-047>049-054>057-064-065-073-074-082-091-221045-
/O.CON.KMPX.FR.Y.0001.220522T0400Z-220522T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-
Watonwan-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar,
Granite Falls, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
936 PM CDT Sat May 21 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT SUNDAY...

* WHAT...Temperatures falling into the mid 30s will result in 
  frost formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 9 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
306 
WWUS73 KMPX 220847
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
347 AM CDT Sun May 22 2022

MNZ041>043-047>049-054>057-064-065-073-074-082-091-221400-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-220522T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-
Watonwan-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar,
Granite Falls, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
347 AM CDT Sun May 22 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures dropping into the mid 30s will result in 
  frost formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
443 
WWUS73 KMPX 221240
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
740 AM CDT Sun May 22 2022

MNZ041>043-047>049-054>057-064-065-073-074-082-091-221345-
/O.CAN.KMPX.FR.Y.0001.000000T0000Z-220522T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Yellow Medicine-Renville-Redwood-Brown-
Watonwan-Martin-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar,
Granite Falls, Olivia, Redwood Falls, New Ulm, St James, 
and Fairmont
740 AM CDT Sun May 22 2022

...FROST ADVISORY IS CANCELLED...

Temperatures have risen above frost levels since sunrise, so the
advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 21, 11:47 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 21, 11:47 AM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Sat May 21 2022

.DISCUSSION...(Today through Friday)
Issued at 335 AM CDT Sat May 21 2022

- Below normal temperatures through the middle of next week.

- Some patchy frost possible in central MN this weekend.

- Thunderstorm chances very low through the middle of next week.

Discussion...Cold air advection has kicked into high gear early this
morning as a complex low pressure system centered over SW WI
continues to move off to the east and western Canadian high pressure
slowly makes inroads into the Northern Plains. In addition, upper
level longwave troughing will remain in place over the Upper Midwest
through the weekend, then as that trough shifts out eastward a
second longwave trough will develop over the central CONUS late
Monday and remain in place through the first half of next week. This
reinforcement of the trough aloft will coincide with the high
pressure area slowly moving across the Upper Midwest, with both
features resulting in temperatures well below normal for late May
that will remain in place through the middle of next week. Highs
today and Sunday will remain in the 50s with lows this morning
through Monday morning plunging into the 30s. Highs climb back into
the 60s on Monday but it's not until Friday when the WFO MPX
coverage area can expect highs to return into the 70s. There is a
viable concern for frost in several central MN counties early Sunday
morning but there is a lack of confidence in optimal conditions
being achieved (lows down to 35, clear skies, light winds) so have
held off issuing a Frost Advisory.

Precipitation continues to look rather unimpressive on any given
day, but trying to find a definitive dry day through the next week
remains problematic with several weak shortwave disturbances
swinging through the area within the longwave troughs. A few
isolated afternoon-evening showers are possible today behind the
departing system. Even though thunder is not expected, the cold air
aloft could make for showers containing graupel. Again, coverage
will be very sparse but the atmospheric conditions are conducive to
such phenomena today. Skies will clear out late tonight through
tomorrow (so, supposedly, Sunday may well be that dry day) but then
clouds return early Monday with the reinvigoration of the trough
aloft, leading to the inclusion of PoPs from late Monday through
Thursday. With the storm track off to our south, along the base of
the trough aloft, precipitation chances are highest in southern MN
through western WI throughout the week. Thunder chances are quite
low through midweek, thus have only mention of showers in the
forecast and have omitted mention of thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1140 AM CDT Sat May 21 2022

No major changes to the previous TAF as VFR cigs continue this
afternoon/early evening before diminishing overnight. Some -SHRA are
possible before 02z but nothing too significant on restrictions to
VSBY. Winds will be generally from the NW/WNW at 10-15 kts this
afternoon, and more W/WNW at 5-10 kts Sunday morning.

KMSP...

No additional concerns.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind SE 10 kts.
Tue...Mainly VFR. Chc SHRA/MVFR. Wind SE 10-15 kts.
Wed...MVFR Cigs SHRA. Chc IFR. Wind NE 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...JLT
Hazardous weather outlook, May 21, 10:20 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1020 AM CDT Sat May 21 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1020 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Patchy frost will be possible late tonight into early Sunday
morning with low temperatures expected to fall into the mid 30s
in central Minnesota, particularly along and north of a line from
Morris to Saint Cloud to Mora.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy frost will be possible late Sunday night into early Monday
morning with low temperatures expected to fall into the mid 30s
in western Wisconsin, particularly for Rusk, Chippewa and Eau
Claire counties.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 21, 10:10 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          2 SSW CLARISSA          46.11N 94.96W
05/12/2022                   TODD               MN   NWS STORM SURVEY

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM 2 SSW CLARISSA. HUNDREDS OF TREES WERE
            UPROOTED OR BROKEN. SEVERAL OUTBUILDINGS
            LOST ROOFS. THE DAMAGE PATTERN IN THIS PART
            OF TODD COUNTY WAS VERY COMPLICATED, BUT
            GROUND AND AERIAL SURVEYS REVEALED A TORNADO
            MOVED THROUGH PART OF CLARISSA. THE PATH
            LENGTH WAS 3.3 MILES. IT WAS RATED EF1 WITH
            ESTIMATED MAXIMUM WINDS OF 90 MPH.

0746 PM     TORNADO          6 WNW RANDALL           46.12N 94.61W
05/12/2022                   MORRISON           MN   NWS STORM SURVEY

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM 6 WNW RANDALL. THIS TORNADO BROKE OR
            UPROOTED HUNDREDS OF TREES AND PARTIALLY
            TOOK THE ROOF OFF TWO BUILDINGS IN CUSHING.
            IT DISSIPATED JUST NORTHEAST OF CUSHING
            AFTER BEING ON THE GROUND FOR 2.9 MILES. THE
            TORNADO WAS RATED EF0 WITH ESTIMATED MAXIMUM
            WINDS OF 80 MPH.

0751 PM     TORNADO          6 N RANDALL             46.17N 94.52W
05/12/2022                   MORRISON           MN   NWS STORM SURVEY

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM 6 N RANDALL. HUNDREDS OF TREES WERE
            UPROOTED OR SNAPPED AS IT MOVED ALONG THE
            EAST SIDE OF LAKE ALEXANDER. MANY TREES CAME
            DOWN ON VEHICLES, SHEDS AND CABINS. ITS PATH
            LENGTH WAS 3.6 MILES. THE TORNADO WAS RATED
            EF1 WITH ESTIMATED MAXIMUM WINDS OF 90 MPH.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:53 AM CDTRiver Flood WarningMPXCarver, Scott, Sibley71 hr

Nearby

Frost Advisories in Minnesota, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.